Mississippi, 2011

Hail in Mississippi, March 29, 2011

March 29, 2011 · NWS LIX · 3 events in 2 counties and zones

Upper level disturbances moving over a very warm and unstable airmass produced numerous reports of severe weather, as well as isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Upper level disturbances moving over a very warm and unstable airmass produced numerous reports of severe weather, as well as isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 29, 2:50 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 29, 2:50 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
350 PM CDT TUE MAR 29 2011

.SHORT TERM...
SURFACE ANALYSIS SHOWS A STALLED/DEVELOPING WARM FRONT DRAPED
ACROSS THE AREA FROM NEAR SLIDELL TO NORTH OF HAMMOND AND THEN BACK
SOUTHWEST THROUGH BTR. INCREASING SERLY WINDS HAVE BEEN PUMPING IN
ABUNDANT MOISTURE INTO THE CWA. DEWPOINTS HAVE SURGED INTO THE UPPER
60S TO LOWER 70S. RELATIVELY LESS CLOUD COVER IS LEADING TO INCREASE
SURFACE BASED HEATING WHICH SHOULD HELP TO CONTINUE WEAKENING THE
WHAT CAP IS IN PLACE. LATEST RADAR LOOP SHOWS CONVECTION JUST
BEGINNING TO FIRE OFF FROM AROUND LFT TO BTR WHICH APPEARS TO BE
FOCUSED OVER THE FRONTAL BOUNDARY. SEEING THIS GIVES FAIRLY HIGH
CONFIDENCE IN WRF SOLUTION FOR THE NEXT SEVERAL HOURS. IT HAD
CONVECTION INITIATING NOW BUT A LITTLE FURTHER NORTHEAST OF CURRENT.
AS THE CURRENT AIRMASS IN PLACE CONTINUES TO DESTABILIZE THIS
AFTN...EXPECT THE ACTIVITY TO BECOME MORE ROBUST. ENHANCED SHEAR
COMBINED WITH MUCAPE VALUES INCREASING LEAD TO THE POTENTIAL FOR
SEVERE WEATHER. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS ENOUGH TURNING...ESP ON THE BOUNDARY FOR TORNADOES.
SO...TORNADO WATCH HAS BEEN ISSUED FOR ALL THE AREA UNTIL 10 PM.
WRF INDICATES LATER TONIGHT A MCS FEATURE WILL DEVELOP AND TRACK
ACROSS THE CWA. TIMING FROM WEST TO EAST ACROSS THE CWA LOOKS TO
BE FROM JUST AFTER MIDNIGHT THROUGH AROUND SUNRISE. THERE COULD BE
EMBEDDED BOWING FEATURES AND BOOKEND VORTICIES AS THIS CLUSTER
MOVES THROUGH. BESIDES THESE THREATS...QUITE A BIT OF RAINFALL IS
EXPECTED BUT NO REAL CHANGES FROM PREVIOUS FORECASTS.WIDESPREAD 2
TO 3 INCHES WITH LOCALLY 4-5. B/C OF DRYNESS LATELY...STILL NEED
MUCH MORE TO JUSTIFY A FLOOD WATCH.

.LONG TERM...
AFTER THE INITIAL FRONT MOVES THROUGH TOMORROW MORNING...WILL HAVE A
LULL IN SHOWER ACTIVITY. A SECONDARY UPPER TROUGH WILL PIVOT ACROSS
THE DEEP SOUTH WED NIGHT. THIS WILL PROMOTE ADDITIONAL SHOWERS AND
MAYBE AN ISOLATED THUNDERSTORM OR 2. SEVERE POTENTIAL LOOKS TO BE
MUCH LOWER. SLIGHTLY COOLER AND MUCH DRIER NORTHWESTERLY FLOW FROM
THEN THROUGH THE WEEKEND. NEXT CHANCE OF RAIN EARLY TO MID NEXT
WEEK.

MEFFER
&&

.AVIATION...
MVFR TO IFR CEILINGS HAVE BEEN VERY STUBBORN THIS AFTERNOON. ALSO
SEEING A FEW SHOWERS DEVELOP OUT AROUND THE ATCHAFALAYA RIVER. WARM
FRONT APPEARS TO BE NORTH OF ALL TERMINALS EXCEPT KMCB. WHILE
TERMINALS COULD TEMPORARILY SEE CEILINGS IMPROVE TO VFR...ALL SITES
SHOULD RETURN TO MVFR DURING THE EVENING. WILL CARRY 4 HOUR TEMPO
GROUPS TO COVER CONVECTIVE LINE EXPECTED TO DEVELOP AFTER 05Z. TEMPO
CONDITIONS WILL INCLUDE IFR CIGS...VSBYS AND GUSTS TO 30 KTS. DO NOT
EXPECT WIDESPREAD VFR CONDITIONS UNTIL AFTER 18Z WEDNESDAY...AT
SOONEST. 35

&&

.MARINE...
...UPDATED SHORT TERM BUT MUCH OF PREVIOUS DISCUSSION...
INCREASING SOUTHERLY FLOW IS TAKING PLACE AS A DEEPENING SURFACE LOW
IS FORMING OVER THE REGION. WINDS HAVE INCREASED INTO EXERCISE
CAUTION RANGE ALMOST TO ADVISORY CRITERIA. THESE STRONG WINDS HAVE
BROUGHT SEAS UP INTO THE 3 TO 5 FOOT RANGE IN THE OUTER WATERS. THE
WINDS WILL TURN TO THE NORTHWEST TOMORROW EVENING OVER THE COASTAL
WATERS AS COLD FRONT SWEEPS THROUGH. THERE MAY BE A BRIEF PERIOD OF
LIGHTER WINDS AS THE FRONT MOVES THROUGH...BUT STRONG CONVECTION IS
ALSO EXPECTED. THIS STRONG CONVECTION WILL LIKELY PRODUCE
STRONG WINDS FOR A BRIEF PERIOD OF TIME. AS THE MAIN UPPER LEVEL
TROUGH AXIS SWINGS THROUGH THE REGION...A PERIOD OF INCREASED WINDS
IS EXPECTED TO DEVELOP ON THURSDAY. THERE MAY BE A BRIEF WINDOW OF
SCA CONDITIONS AS STRONG BOUNDARY LAYER WINDS MIX DOWN TO THE
SURFACE DUE TO INCREASED COLD AIR ADVECTION LEADING TO INCREASED
MIXING OVER THE GULF WATERS. THESE WINDS WILL QUICKLY DIE THURSDAY
NIGHT AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION.
OVERALL...WINDS WILL TURN MORE WESTERLY AND WEAKEN TO AROUND 10
KNOTS. HOWEVER...A SECONDARY UPPER LEVEL IMPULSE COULD LEAD TO
ANOTHER PERIOD OF STRONGER WINDS OVER THE EASTERN WATERS ON FRIDAY.
WINDS MAY RISE BACK INTO EXERCISE CAUTION RANGE...AND SEAS OF 4 TO 5
FEET WILL CONTINUE TO BE POSSIBLE. AS ANOTHER SURFACE RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA FRIDAY NIGHT...WINDS WILL ONCE AGAIN
WEAKEN TO 10 TO 15 KNOTS. UNFORTUNATELY...THESE LIGHTER WINDS LOOK
TO BE SHORT-LIVED...AS INCREASING GRADIENT FLOW IS ONCE AGAIN
EXPECTED FOR THE WEEKEND. THIS INCREASED ONSHORE FLOW IN ADVANCE OF
ANOTHER DEVELOPING LOW PRESSURE SYSTEM SHOULD PRODUCE EXERCISE
CAUTION CONDITIONS FOR THE UPCOMING WEEKEND. 32/MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  69  50  69 / 100  50  30  10
BTR  64  72  52  72 /  90  50  30  10
ASD  67  76  54  72 /  90  70  40  10
MSY  68  76  58  72 /  90  60  40  10
GPT  68  76  56  73 /  90  70  40  10
PQL  67  79  57  73 /  90  80  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 29, 10:41 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1141 AM CDT TUE MAR 29 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-301645-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1141 AM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY OVER SOUTH MISSISSIPPI...AND OVER SOUTHEAST
LOUISIANA ALONG AND NORTH OF INTERSTATE 12. LARGE HAIL MAY BE
POSSIBLE WITH THE STRONGEST STORMS. MORE NUMEROUS THUNDERSTORMS
ARE EXPECTED AHEAD OF A COLD FRONT AS IT MOVES THROUGH THE AREA
AFTER MIDNIGHT TONIGHT. DAMAGING WINDS WILL BE POSSIBLE WITH THE
STRONGEST STORMS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE
OUTLOOK AREA.

THERE WILL ALSO BE THE POTENTIAL FOR HEAVY RAINFALL...WITH MOST
AREAS EXPECTED TO RECEIVE 2 TO 3 INCHES OF RAIN FROM LATE TODAY
THROUGH WEDNESDAY MORNING. LOCAL AMOUNTS OF 4 TO 5 INCHES WILL BE
POSSIBLE IN AREAS THAT SEE REPEAT THUNDERSTORMS. GIVEN THE DRY
CONDITIONS OVER THE LAST TWO AND A HALF WEEKS...FLASH FLOODING IS
NOT EXPECTED TO BE A MAJOR CONCERN...HOWEVER...LOCALIZED FLOODING
IS POSSIBLE WHERE THE HEAVIEST RAINFALL AMOUNTS OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY OCCUR NEAR THE COAST
EARLY WEDNESDAY MORNING BEFORE THE COLD FRONT PUSHES THE
THUNDERSTORMS OFFSHORE. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING
A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT.

BREEZY CONDITIONS IN THE WAKE OF THE COLD FRONT MAY CAUSE
HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT ACROSS THE COASTAL
WATERS ON THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING THROUGH
WEDNESDAY MORNING.

In the hours before

Special weather statement, Mar 29, 4:21 PM CST, 59 minutes before
LAZ038-039-292315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
521 PM CDT TUE MAR 29 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING
WASHINGTON PARISH...TANGIPAHOA PARISH...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF AMITE...MOVING
NORTHEAST AT 30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WILMER...FRANKLINTON AND ANGIE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Mar 29, 4:27 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
527 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          RESERVE                 30.08N 90.56W
03/29/2011                   ST. JOHN THE BAPTI LA   EMERGENCY MNGR

            FUNNEL CLOUD SEEN. POWER POLES SNAPPED NEAR GARYVILLE AND
            RESERVE.

&&

KGRAHAM
Local storm report, Mar 29, 4:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             AMITE                   30.73N 90.51W
03/29/2011  E1.75 INCH       TANGIPAHOA         LA   BROADCAST MEDIA

&&
Special weather statement, Mar 29, 4:57 PM CST, 23 minutes before
LAZ036-037-MSZ069-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
557 PM CDT TUE MAR 29 2011

...STRONG THUNDERSTORM MOVING NORTH AFFECTING EAST FELICIANA
PARISH...ST. HELENA PARISH...AMITE COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF GREENSBURG...OR ABOUT OVER
DARLINGTON...MOVING NORTH AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EASLEYVILLE...GILLSBERG AND LIBERTY

THIS STORM HAS WEAKENED AND NOW APPEARS TO BE BELOW SEVERE LIMITS.
WILL NEED TO WATCH CLOSELY TO SEE IF IT RE-INTENSIFIES.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 50 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

CAB
Local storm report, Mar 29, 5:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
603 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             LAPLACE                 30.07N 90.47W
03/29/2011  E0.88 INCH       ST. JOHN THE BAPTI LA   NWS EMPLOYEE

&&
Local storm report, Mar 29, 5:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             LAPLACE                 30.07N 90.47W
03/29/2011  E1.00 INCH       ST. JOHN THE BAPTI LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED MAINLY SMALL HAIL WITH A FEW STONES
            UP TO ONE INCH IN DIAMETER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pike

When
March 29, 5:20 PM CST
Where
Pike County, 8 mi SE of Magnolia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.068, -90.374

Hail, Walthall

When
March 29, 5:41 PM CST
Where
Walthall County, Dinan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.230, -90.250

The Walthall County Emergency Manager reported golf ball size hail in Dinan.

Hail, Walthall

When
March 29, 5:48 PM CST
Where
Walthall County, 0.7 mi E of Enon
Measured
2 in hail
Reported by
NWS Employee
Coordinates
31.298, -90.218

Lemon to hen egg size hail was reported south of Jayess or just east of Enon near Highway 583.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282223, 282225, 282226.